Wyoming, 2013

High Wind in Wyoming, May 30, 2013

May 30, 2013 · NWS CYS · 16 events in 4 counties and zones

A large pressure gradient with strong westerly winds aloft produced high winds with frequent gusts above 60 mph. Peak wind gusts approached 80 mph over the southern Laramie Range.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large pressure gradient with strong westerly winds aloft produced high winds with frequent gusts above 60 mph. Peak wind gusts approached 80 mph over the southern Laramie Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 30, 4:34 AM MST, 2 hours 6 minutes earlier.

Area forecast discussion, May 30, 4:34 AM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
534 AM MDT THU MAY 30 2013

.SHORT TERM...(TODAY AND SATURDAY NIGHT)
ISSUED AT 352 AM MDT THU MAY 30 2013

UPPER LEVEL LOW CENTERED OVER EASTERN MONTANA THIS MORNING WILL BE
THE MAIN DRIVER OF WEATHER THE NEXT FEW DAYS. THE BEST CHANCES FOR
PRECIPITATION TODAY WILL BE CLOSER TO THE UPPER LEVEL
CIRCULATION...THUS VERY SMALL CHANCES FOR MEASURABLE PRECIPITATION
IN THE SOUTHERN CWA WITH A DECENT SHOT INTO NORTHERN NIOBRARA AND
CONVERSE COUNTIES. ENOUGH COOL AIR ALOFT THAT IT IS HARD TO RULE
OUT THUNDERSTORMS COMPLETELY...BUT MAIN PRECIPITATION MODE SHOULD
BE SHOWERS.

WINDS WILL BE THE MAIN STORY TODAY AND TOMORROW AS GUSTY WEST TO
NORTHWEST WINDS FORM IN RESPONSE TO A STRONG PRESSURE GRADIENT. A
HIGH WIND WARNING HAS BEEN ISSUED TODAY FOR THE SOUTHERN LARAMIE
RANGE AND ADJACENT FOOTHILLS AND THE NORTHERN SNOWY RANGE
FOOTHILLS INCLUDING ARLINGTON. GFS AND NAM DIFFER IN THE STRENGTH
IN WINDS ALOFT TODAY...BUT EVEN THE WEAKER NAM WOULD SUGGEST
MARGINAL WINDS RIGHT AT HIGH WIND CRITERIA WITH 40 KT WINDS JUST
OFF THE SURFACE. GFS IS 5 TO 10 KTS STRONGER. ALTHOUGH NOT A
CLASSIC SYNOPTIC SETUP FOR A HIGH WINDS...A RELATIVELY STRONG
GRADIENT ALONG WITH STEEP LOW LEVEL LAPSE RATES WILL ALLOW
STRONGER WINDS ALOFT TO MIX TO THE SURFACE. SHOULD SEE WIND
INCREASE QUICKLY AFTER SUNRISE THIS MORNING AND CONTINUE THROUGH
THE AFTERNOON BEFORE SUBSIDING SOMEWHAT.

WINDS WILL REMAIN ON THE HIGH SIDE FRIDAY. COULD BE CLOSE TO HIGH
WIND CRITERIA AGAIN IN TYPICAL WIND PRONE AREAS AND IN THE
NORTHERN CWA. WINDS WILL ALSO BE A CONCERN IN THE NEBRASKA
PANHANDLE FRIDAY. STRONG NORTHWEST WINDS WILL BE FOUND ON THE
BACKSIDE OF THE UPPER LOW WHICH WILL BE PUSHING EAST ACROSS THE
DAKOTAS. 45 TO 55 KTS WINDS ARE EXPECTED NEAR 750 MB OVER THE
NEBRASKA PANHANDLE...AND ALTHOUGH IT WILL BE CLOUDY FRIDAY...SOME
OF THESE STRONGER WINDS MAY REACH THE SURFACE.

WINDS WILL DECREASE ACROSS MOST OF THE AREA SATURDAY AS THE
GRADIENT RELAXES ALTHOUGH IT COULD BE CLOSE TO WIND ADVISORY AGAIN
FOR THE PANHANDLE. A FEW LIGHT RAIN SHOWER NOT OUT OF THE QUESTION
NORTH AND EAST SATURDAY...BUT MAINLY LOOKING AT DRY WEATHER
CONDITIONS. TEMPERATURES WILL BE BELOW NORMAL TODAY THROUGH
SATURDAY.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 352 AM MDT THU MAY 30 2013

WARM UP BEGINS ON SUNDAY AS ZONAL FLOW ALOFT DEVELOPS AHEAD OF A
STRONG SHORTWAVE MOVING OVER WESTERN MONTANA.  700MB TEMPS RISE
AROUND 8C FROM SATURDAY...WHICH WILL TRANSLATE INTO WIDESPREAD
MID-TO-UPPER 70S ACROSS LOWER ELEVATIONS.  EVEN WARMER ON MONDAY
WITH STRENGTHENING WESTERLY BOUNDARY LAYER WINDS ESPECIALLY ACROSS
SOUTHEAST WY AND 700MB TEMPS UP TO 13C.  WITH WARM MIDLEVEL TEMPS
AND LIMITED LLVL MOISTURE OVER THE CWA...WILL BE TOUGH TO GET MUCH
MORE THAN CUMULUS DURING THE AFTN.  THE REAL MODEL DIFFERENCES
BETWEEN THE GFS AND ECMWF SHOW UP ON MONDAY NIGHT INTO TUESDAY.  THE
ECMWF IS MUCH DRIER FOLLOWING THE FROPA ON MONDAY NIGHT...OWING TO A
MORE PROGRESSIVE SHORTWAVE.  THE GFS DROPS ADDITIONAL ENERGY OVER
WESTERN WY ON TUESDAY AND THIS RESULTS IN DEEP LARGE SCALE LIFT AND
BETTER UPSLOPE AT THE SFC.  WILL ONLY SHOW SLIGHT CHANCE POPS ON
TUESDAY AND TUESDAY NIGHT IN THE GRIDS RIGHT NOW...HOWEVER SHOULD
THE ECMWF TREND TOWARD THE GFS THEN POPS WOULD HAVE TO BE RAISED
SOME.  THE POST FRONTAL AIRMASS IS STABLE ON WEDNESDAY BEHIND THE
UPPER LEVEL SYSTEM WITH TEMPS COOLING TO BELOW NORMAL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 529 AM MDT THU MAY 30 2013

STRONG WINDS WILL BE THE MAIN AVIATION CONCERN FROM MID-MORNING
THROUGH THE AFTERNOON. STILL EXPECTING WIND GUSTS TO 40-45 KTS
ACROSS PORTIONS OF SOUTHEAST WY WITH GUSTS TO 30-35 KTS IN THE
NEBRASKA PANHANDLE. CLOUD COVER SHOULD BE LIMITED TO SCATTERED
CUMULUS IN THE AFTERNOON...EXCEPT AT KCDR WHERE VFR CIGS WILL BE
POSSIBLE. AS LOW LEVEL MIXING DECREASES AFTER SUNSET...WINDS WILL
DECREASE SOME.

&&

.FIRE WEATHER...
ISSUED AT 352 AM MDT THU MAY 30 2013

WINDS WILL BE THE MAIN WEATHER STORY OVER THE NEXT FEW DAYS. AN
UPPER LEVEL LOW CENTERED OVER EASTERN MONTANA WILL DRIVE STRONG
WINDS ACROSS MUCH OF THE AREA TODAY AND FRIDAY. THE STRONGEST
WINDS TODAY WILL FROM AROUND RAWLINS EASTWARD TO AROUND CHEYENNE
WITH SUSTAINED WIND 35 TO 45 MPH AND GUSTS 50 TO 60 MPH. WINDS
WILL GENERALLY BE SUSTAINED AT 20 TO 30 MPH OVER THE REST OF
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. 30 TO 40 MPH WINDS
WILL BE COMMON ACROSS THE AREA FRIDAY. A FEW SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE TODAY AND FRIDAY... MAINLY OVER
NORTHERN PORTIONS OF THE FORECAST AREA WITH THE MAIN THREAT FOR
MEASURABLE PRECIPITATION NORTH OF THE FORECAST AREA. DRIER WIND
LESS WIND SATURDAY THROUGH MONDAY WITH A WARMING TREND INTO EARLY
NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR WYZ110-116-117.

NE...NONE.
&&

SHORT TERM...LIEBL
LONG TERM...FINCH
AVIATION...FINCH
FIRE WEATHER...LIEBL
Hazardous weather outlook, May 30, 4:22 AM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
522 AM MDT THU MAY 30 2013

WYZ101>119-311130-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
522 AM MDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS WILL BE FOUND OVER SOUTHEAST WYOMING TODAY.
THE STRONGEST WINDS WILL BE FOUND ALONG THE SOUTHERN LARAMIE RANGE
AND INTO THE NORTH SNOWY RANGE FOOTHILLS WHERE A HIGH WIND WARNING
IS IN EFFECT FOR TODAY. THIS INCLUDES PORTIONS OF INTERSTATE 80
BETWEEN RAWLINGS AND CHEYENNE.

A FEW SHOWERS AND WEAK THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY
THIS AFTERNOON. THERE IS NO EXPECTATION OF SEVERE THUNDERSTORMS
TODAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG GUSTY WEST TO NORTHWEST WINDS WILL BE FOUND OVER SOUTHEAST
WYOMING ONCE AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-311130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
522 AM MDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND WEAK THUNDERSTORMS ARE POSSIBLE...MAINLY THIS
AFTERNOON. THERE IS NO EXPECTATION OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY NORTHWEST WINDS ARE EXPECTED FRIDAY. SUSTAINED WINDS OF
25 TO 35 MPH ARE LIKELY WITH GUSTS TO AROUND 45 MPH. SLIGHTLY
STRONGER WINDS ARE POSSIBLE ALONG THE PINE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
May 30, 6:40 AM MST to 12:10 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 30/0835 MST.

High Wind, South Laramie Range Foothills

When
May 30, 6:45 AM MST to 4:30 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 78 mph at 30/0830 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
May 30, 8:46 AM MST to 9:51 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 30/0850 MST.

High Wind, South Laramie Range

When
May 30, 9:45 AM MST to 6:00 PM MST
Where
South Laramie Range forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured wind gusts of 58 mph or higher, with a peak gust of 71 mph at 30/1030 MST.

High Wind, South Laramie Range Foothills

When
May 30, 10:25 AM MST to 10:30 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at MP 353 measured wind gusts of 58 mph.

High Wind, South Laramie Range

When
May 30, 10:31 AM MST to 1:56 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 30/1336 MST.

High Wind, North Snowy Range Foothills

When
May 30, 11:11 AM MST to 2:41 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 30/1316 MST.

High Wind, South Laramie Range

When
May 30, 11:12 AM MST to 11:17 AM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured wind gusts of 60 mph.

High Wind, North Snowy Range Foothills

When
May 30, 11:35 AM MST to 3:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 30/1345 MST.

High Wind, North Snowy Range Foothills

When
May 30, 11:46 AM MST to 11:51 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured wind gusts of 59 mph.

High Wind, North Snowy Range Foothills

When
May 30, 12:11 PM MST to 12:16 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
May 30, 12:36 PM MST to 3:36 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
May 30, 2:05 PM MST to 3:40 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 30/1445 MST.

High Wind, North Snowy Range Foothills

When
May 30, 2:36 PM MST to 5:51 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 30/1626 MST.

High Wind, North Snowy Range Foothills

When
May 30, 3:06 PM MST to 3:11 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured wind gusts of 63 mph.

High Wind, North Snowy Range Foothills

When
May 30, 3:26 PM MST to 3:31 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured wind gusts of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443699, 443697, 443684, 443694, 443698, 443695, 443687, 443696, 443693, 443685, 443686, 443689, 443688, 443690, 443691, 443692.